Jingle-ing, Ring-ting-tingle-ing, Too

by NotDownOrOut

Windchimes

Just hear those sleigh bells jingle-ing, ring-ting-tingle-ing too . . . .

Sleigh Ride, Mitchell Parish (1950).

Bells Jingle-ing: The abatement of my radiation cystitis has made life so much more pleasant. I wake up without fear of the high level of pain I experienced every time I entered the bathroom. Now I am free to notice some of the other side effects of cancer treatment that barely registered before now. Of these, the most persistent is tinnitus.

My ears ring every day, all day, as long as I am conscious. It is not a musical sound. Instead, it is like static. It disrupts the peacefulness of an empty house or a remote location. My only relief from the ringing is when I sleep. Sleep has often eluded me and never been so peaceful for me as it is now. My longing for sleep is not occasioned only by the desire to experience silence. It also is a result of cancer treatment. I have never experienced as much fatigue as I have since undergoing adjuvant cancer treatment.

In my case, the specific cause of the ringing in my ears appears to be the chemotherapy drug Carboplatin. The National Institutes of Health report that Carboplatin significantly increased the number of cases of tinnitus among a test group of veterans who did not have tinnitus before undergoing treatment:

RESULTS: Baseline tinnitus rates were high (nearly 47%) relative to the general population of a similar age. Subjects with exposure to ototoxic medications had significantly increased risk for developing tinnitus. Those on chemotherapeutic agents were found to have the greatest risk. Cisplatin elevated the risk by 5.53 times while carboplatin increased the risk by 3.75 over nonototoxic control medications. Ototoxic antibiotics resulted in borderline risk (2.81) for new tinnitus. Contrary to other reports, we did not find that subject factors (increased age or pre-existing hearing loss) or treatment factors (days on drug or cumulative dose) contributed to rates of tinnitus onset during treatment.
CONCLUSIONS: This large prospective study confirms that new tinnitus during treatment is associated with chemotherapy and with certain ototoxic antibiotic treatment. Cisplatin and carboplatin were found to be the most potent ototoxic agents causing tinnitus at much greater numbers than the other drugs studied. Implications for counseling and audiological resource allocation are discussed.

http://www.ncbi.nlm.nih.gov/pubmed/20701838 (study concludes tinnitus rates rise among patients taking Cisplatin and Carboplatin). Various studies confirm the link.

The following chemotherapy drugs have been reported to cause hearing problems in 10 percent to 29 percent of patients:

Platinol® (cisplatin)
Paraplatin® (carboplatin)
Mustargen® (mechlorethamine)
There are many other drugs that may cause hearing problems in some people. Some of the common ones that cancer patients may be taking include:

Aspirin (high-dose, long-term use)
Aminoglycoside antibiotics: erythromycin, gentamycin, tobramycin, or streptomycin
Antinausea medications: Phenergan® (promethazine).
Diuretics: Lasix® (furosemide), Diamox® (acetazolamide)
Heart and blood pressure medications: Lopressor® (metoprolol)
Nonsteroidal antiinflammatory drugs (NSAIDs): ibuprofen, Aleve® (naproxen sodium)

https://www.caring4cancer.com/go/cancer/effects/lesscommon/hearing-problems.htm.

Some report that the ringing stops at some point after the conclusion of treatment.

Changes in hearing
This is very rare if you have standard doses of carboplatin. But if you have high-dose treatment you may develop ringing in the ears (tinnitus) and may lose the ability to hear some high-pitched sounds. This side effect usually decreases when the treatment ends. Let your doctor know if you notice any loss of hearing or tinnitus.

http://www.macmillan.org.uk/Cancerinformation/Cancertreatment/Treatmenttypes/Chemotherapy/Individualdrugs/Carboplatin.aspx.

Others noticed the ringing during treatment, including many people in my age group.

On Apr, 19, 2013: 27,681 people reported to have side effects when taking Carboplatin. Among them, 61 people (0.22%) have Ear Buzzing. . . .
Age of people who have Ear buzzing when taking Carboplatin * : . . .
0-1       2-9      10-19 20-29   30-39   40-49  50-59   60+
2.08% 0.00% 8.33% 2.08% 2.08% 8.33% 47.92% 29.17%
. . . .
Top co-used drugs for these people * :
Cisplatin (25 people, 40.98%)
Taxol (21 people, 34.43%)
Taxotere (14 people, 22.95%)
Decadron (13 people, 21.31%)
Morphine (13 people, 21.31%)

http://www.ehealthme.com/ds/carboplatin/ear+buzzing. I took Taxol at the same time as the Carboplatin.

It has been about sixteen months, and the ringing continues for me.

It appears to be the platinum in Carboplatin that damages the ears.

Platinum-containing drugs, such as cisplatin and carboplatin, are known to have ototoxic side effects causing hearing loss that may be accompanied by tinnitus. This study reviews recent studies on the ototoxicity of cisplatin and carboplatin and summarizes the effects of protective agents that may prevent hearing loss and tinnitus. The primary locus of ototoxicity is in the cochlea, but oxidative stress to the inferior colliculus has been reported recently with carboplatin. Enhanced spontaneous activity within the dorsal cochlear nucleus has been correlated with loss of outer hair cells in animal experiments using cisplatin. This may result from disinhibition of neurons within the dorsal cochlear nucleus caused by reduced input from spiral ganglion cells. Carboplatin may cause tinnitus by oxidative stress within the inferior colliculus or by loss of inhibition within the inferior colliculus resulting from cochlear damage. This could lead to compensatory gain and enhanced responses in neurons within the auditory cortex. Protective agents may prevent tinnitus by preventing damage to the cochlea, thereby obviating the development of disinhibition within central auditory pathways.

http://www.tinnitusjournal.com/detalhe_artigo.asp?id=417.

Ring-ting-tingle-ing, too: I also have peripheral neuropathy. My fingers sometimes tingle. Most of the tingling occurs when I am tired. It is more noticeable at night than during the day. Many cancer treatment patients report neuropathy. This is one patient’s posting at the Cancer Survivor’s Network about the links between chemotherapy and neuropathy:

Chemotherapy drugs that can cause neuropathy. NCI lists these as most likely to do so:
Cisplatinum (Platinol)
Carboplatin (Paraplatin)
Vincristine (Oncovin)
Vinblastine (Velban)
Etoposide/VP-16 (VePesid)
Cytarabine (Cytosar, Ara-C)
Hexamethylmelamine (Hexalen)
Suramin
Paclitaxel (Taxol) and Docetaxel (Taxotere)
Other medications reported to contribute to neuropathy include oxaliplatin (Eloxatin), gemcitibine (Gemzar) and thalidomide (Thalomid).

http://csn.cancer.org/node/188490 (gdpawel).

I was not told about these effects before treatment nor asked about them during or after treatment. I am not whining about this. I probably would have accepted these risks if I had known of them. But I cannot help but wonder what other revelations lie ahead.

Sleigh Ride: It’s not Christmas, but I sometimes feel like I am on a runaway sleigh ride with Billy Bob Thornton directing my trip (reprising his role as Bad Santa) and Will Ferrell giggling for no logical reason (reprising the role of Buddy in Elf). I strive to remain jolly here  at NotDownOrOut!